Ask Dr. Roach: What to tell your spouse’s doctor

DEAR DR. ROACH >> Should a patient’s spouse surreptitiously inform the patient’s physician that the patient is intentionally refusing to report an important symptom? I am guessing that the “unforthcoming patient” situation happens frequently, because several of my own doctors over the years have said to me, “Is there anything else you should tell me?”

— R.A.

Dear R.A. >> There have been many times in my career that a spouse has told me something important, sometimes in the presence of their spouse and sometimes not. It’s unquestionably better, from my perspective, to have the spouse tell me with the patient present, so we can all discuss the validity of the spouse’s concern. I do recognize that it can be uncomfortable to do so, which is where the surreptitious behavior comes in. Often, the spouse’s concerns are about something that many people find difficult to bring up, such as alcohol use or concerns that are scary, like chest discomfort, sexual issues or memory problems. It’s far better to discuss these than to leave them unspoken.

“Is there anything else you should tell me?” is just a way of allowing a person to speak about any concerns they may have. Some patients can get a little upset, as though the physician believes the patient is hiding something, so I generally say something along the lines of: “What other concerns do you have?”

DEAR DR. ROACH >> I have regularly used a teaspoon of honey in my hot tea every morning. I have recently seen on social media that the heat turns the honey toxic. Is there any validity to this?

— S.R.

Dear S.R. >> I have also seen this, but there is no truth to it. Honey is essentially a sugar solution, and sugar is heat-stable up to very high temperatures. Honey does have micronutrients and enzymes that degrade at high temperatures. (Honey is made at 95degrees Fahrenheit, or 35 degrees Celsius.) Some of the flavor gets lost, but it is absolutely untrue that it is toxic.

DEAR DR. ROACH >> Through a stool sample test, I was recently diagnosed with Clostridium difficle (C. diff). I had recently finished a round of antibiotics (Vantin) for a sinus infection, and I had also been to a few parties with a lot of people where I could have picked up the infection. My doctor couldn’t say definitively how I contracted it.

I am now on a two-week course of vancomycin, which seems to be helping. I am very worried about a recurrence of C. diff in the weeks to come. I’ve been reading that there is a 1 in 6 chance I will get it again. I am a healthy 59-year-old female. I have some big trips coming up and am wondering if I should go.

Will my immune system be weak for a while? I am taking probiotics now and drinking kefir.

— K.G.

Dear K.G. >> About 5% of healthy people have C. diff in their intestines. A broad spectrum antibiotic like cefpodoxime (Vantin), or older antibiotics like amoxicillin or clindamycin, kill many of the bacteria in your colon. This allows the C. diff to overrun the other bacteria, causing diarrhea, fever, and, occasionally, life-threatening disease. It’s not your immune system, it’s your gut flora. Oral vancomycin is one effective treatment, but if you have a recurrence, there are other more effective (but very expensive) treatments.

As far as travel goes, if you will be in a major city, you should be fi ne, but being in any rural area may make treatment difficult. Recurrence, if it does happen, usually occurs within two months.

Contact Dr. Roach


0 0
spoucesdoctor.jpg

 

+ Click to show meta information.

Please Login to add comments.
Please login to reply or flag this note.
Email to friends using email, gmail, yahoo mail, hotmail, outlook, live mail.